Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 234, NWS Springfield, MO

October 12, 2016McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 12, 2016, 3:30 PM CDT for McDonald County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2016, 3:30 PM CDT (20:30 UTC)
Expired
Oct 12, 2016, 4:15 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County McDonald County, MO

The radar

The Tulsa radar (KINX), 113 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 3:40 PM CDTTSTM WND DMG3 Sw Pineville, MOSEVERE THUNDERSTORM WIND GUSTS DOWNED A TREE ACROSS HIGHWAY H APPROXIMATELY 3 MILES SOUTHWEST OF PINEVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WUUS53 KSGF 122030
SVRSGF
MOC119-122115-
/O.NEW.KSGF.SV.W.0234.161012T2030Z-161012T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT WED OCT 12 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCDONALD COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 415 PM CDT

* AT 330 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NOEL...OR 7
  MILES SOUTHWEST OF PINEVILLE...MOVING EAST AT 50 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  NOEL...                           PINEVILLE...
  LANAGAN...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3650 9460 3662 9458 3659 9407 3650 9407
TIME...MOT...LOC 2030Z 275DEG 42KT 3653 9449 

HAIL...1.00IN
WIND...<50MPH
 
$$

CRAMER
2 follow-up statements
088 
WWUS53 KSGF 122048
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT WED OCT 12 2016

MOC119-122115-
/O.CON.KSGF.SV.W.0234.000000T0000Z-161012T2115Z/
MCDONALD MO-
348 PM CDT WED OCT 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN MCDONALD COUNTY...

AT 347 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JANE...
MOVING EAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN MCDONALD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3650 9436 3660 9433 3659 9407 3650 9407
TIME...MOT...LOC 2047Z 272DEG 37KT 3652 9428 

HAIL...1.00IN
WIND...<50MPH
 
$$

CRAMER
954 
WWUS53 KSGF 122107
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT WED OCT 12 2016

MOC119-122117-
/O.EXP.KSGF.SV.W.0234.000000T0000Z-161012T2115Z/
MCDONALD MO-
407 PM CDT WED OCT 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCDONALD COUNTY
WILL EXPIRE AT 415 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3650 9436 3660 9433 3659 9407 3650 9407
TIME...MOT...LOC 2107Z 275DEG 42KT 3650 9400 

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 12:38 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Oct 12, 12:38 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1238 PM CDT Wed Oct 12 2016

...18z Aviation Update...

.SHORT TERM...(Today and tonight)
Issued at 230 AM CDT Wed Oct 12 2016

Elevated convection will continue to develop and spread eastward
from Kansas into southwestern Missouri this morning as cold front
approaches from the northwest. A 30-40kt low level jet, frontal
scale forcing and strengthening synoptic scale lift will support
continued development of showers and thunderstorms into the day
Wednesday. The approach of mid level shortwave trough will support
development of convection behind the front as well.

Modest instability ahead of the front and strengthening deep
layer shear will support the potential for strong to marginally
severe storms. Areas generally along and southeast of the
Interstate 44 corridor will see the greatest instability with
mixed layer CAPE progged to be near 1000 J/KG.

This front will push steadily southeastward across across the
region today resulting in gusty northerly winds and falling
temperatures following the frontal passage. Areas of drizzle may
also develop behind the front this afternoon into this evening.

A much cooler airmass will overspread the Ozarks region tonight
with lows falling into the lower and middle 40s. Readings may fall
into the upper 30s generally along and north of the Highway 54
corridor.

.LONG TERM...(Thursday through Tuesday)
Issued at 230 AM CDT Wed Oct 12 2016

An unsettled weather will persist the remainder of the week into
the weekend as a quasi-zonal flow sets up across much of the
CONUS.

The approach of another mid level disturbance and developing
return flow will bring the chance of showers and thunderstorms
back to the region Thursday night and Friday.

A warmer airmass will spread northward in the wake of this system
for the weekend. A front will attempt drop southward toward the
area later this weekend which could bring another chance for
convection. However an expanding upper level ridge across the
southern tier of the U.S. may inhibit the southern extent of this
front and associated potential for showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1238 PM CDT Wed Oct 12 2016

Showers with perhaps a rumble of thunder were pushing through the
region ahead of a cold frontal boundary that stretched across the
area this afternoon. This frontal boundary will continue to march
eastward shifting the surface winds from a southerly to a
northerly direction.

The heavier showers should end, however, ceilings and
visibilities will be reduced behind the frontal boundary (IFR/MVFR
respectively). JLN and SGF should begin to clear toward the early
to middle part of the evening, however, BBG looks to hang onto
reduced vis/cig right up until tomorrow morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Frye
Hazardous weather outlook, Oct 12, 2:24 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 PM CDT WED OCT 12 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
224 PM CDT WED OCT 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

 SHOWERS AND THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA INTO THIS
 EVENING AS A COLD FRONT MOVES ACROSS THE REGION.

 A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP ACROSS
 SOUTHERN MISSOURI MAINLY ALONG AND SOUTHEAST OF THE INTERSTATE
 44 CORRIDOR.

 THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE
 SIZE OF QUARTERS AND LOCALIZED WIND GUSTS UP TO 60 MPH. ANY OF
 THE STORMS COULD PRODUCE OCCASIONAL TO FREQUENT LIGHTNING AND
 BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 A FEW THUNDERSTORMS MAY DEVELOP LATE THURSDAY INTO FRIDAY...AND
 AGAIN LATER SATURDAY AND SUNDAY. SEVERE WEATHER IS NOT EXPECTED
 DURING THIS TIMEFRAME.

 WINDS ARE EXPECTED TO BE NEAR 20MPH WITH GUSTS TO 30MPH DURING
 THE DAY SATURDAY IN ADVANCE OF ANOTHER COLD FRONT THAT WILL MOVE
 THROUGH THE AREA LATE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:20 PM CDTFlash Flood WarningSGFGreene3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.